Alert archive / Montana / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 15, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 3, 2014, 1:33 PM MDT for Fergus County, Judith Basin County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 3, 2014, 1:33 PM MDT (19:33 UTC)
- Expired
- Jun 3, 2014, 2:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fergus County, MT, Judith Basin County, MT
The radar
The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 11:45 AM MDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 3, 11:45 AM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1145 AM MDT Tue Jun 3 2014 AVIATION SECTION UPDATED .UPDATE... Some minor adjustments to the forecast this morning. Raised POP across eastern portions of Central Montana as afternoon convective activity looks best there. Sky cover is also a concern as it is related to high temperatures, but did not make changes as there should be a clearing move across Central Montana around mid-day. && .AVIATION... UPDATED 1745Z. Shortwave trof currently lifting thru western half of MT is generating scattered -SHRA from KCTB southeastward to KLWT, with precipitation area moving ENE. Satellite imagery shows mostly clear skies over southwest MT behind the precip. Expect the clear slot to move into central MT this aftn, which should help destabilize the atmosphere for another round of -SHRA and -TSRA starting around 20Z. Some of these storms, mainly east of KGTF, could be strong to severe with gusty outflow winds and hail. This second round should move into ern MT by 00Z, with steadily decreasing cloud cover at all local TAF sites going into this evening. Winds generally light across the region this aftn, but local gusts of 30-35 kts possible near any strong storms. Waranauskas && .PREV DISCUSSION... /ISSUED 535 AM MDT Tue Jun 3 2014/ Today through Thursday...Increasing diffluent southwest flow aloft today as an upper trof approaches western Montana. The airmass will become unstable by late morning with thunderstorms developing over southwest Montana and then spreading north and east during the afternoon. The area with the greatest threat of thunderstorms will be Judith Basin, Fergus, Chouteau, Hill, and Blaine counties. Afternoon CAPE for these counties approaches 2000 J/kg and LIs are -4 to -5. Additionally, an east surface wind will advect moisture and higher dew points into the area. The big limiting factor as to whether any of storms becomes severe would be a lack of significant shear. Bulk shear magnitudes in the 0-6km AGL realm are generally less than 35 knots. Though an isolated severe storm cannot be ruled out, the main threat from these storms will likely be gusty winds and small hail. Convective activity should decrease after midnight as the trof axis pushes through. Lingering low level moisture and instability Wednesday will allow for isolated afternoon thunderstorms. Conditions dry out Wednesday night as westerly flow aloft pushes across the area. Short wave energy and an associated surface cold front will move across the area Thursday. Instability resulting from these features will allow isolated afternoon thunderstorms to develop. Temperatures will remain above seasonal averages today and Wednesday but drop below seasonal averages Thursday in the wake of the cold frontal passage. Thursday night through Tuesday...The overall upper level pattern late this week into early next week continues to feature an active westerly flow aloft with several shortwave disturbances moving east along the US/Canadian border. A broad trough in the upper levels lingers over the Northern Rockies and MT Friday and Saturday while surface high pressure shifting east into the Northern Plains States brings a return flow from the east at the surface. This will result in diurnal convection both days with somewhat better coverage on Friday. Wind shear and upper level forcing looks relatively weak, resulting in mainly terrain based convection and better chances over the mtns. Models have come into slightly better agreement for the next stronger wave to move into the region late this weekend/early next week, tracking is farther north and delaying its arrival until Sunday night or Monday with a period of mostly dry conditions expected now on Sunday. Next trough drops into the region from the NW Mon/Tuesday for increasing chances for precip and cooler temps. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 74 47 75 45 / 50 40 20 10 CTB 72 45 72 42 / 40 40 20 10 HLN 77 48 78 48 / 60 40 20 10 BZN 75 43 74 42 / 50 40 30 10 WEY 70 34 69 33 / 60 40 20 10 DLN 73 44 74 43 / 60 40 20 10 HVR 78 47 77 45 / 70 60 40 10 LWT 72 46 71 45 / 60 60 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
In the hours before
Local storm report, Jun 3, 10:27 AM MDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1027 AM MDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 13 SSW BIG SANDY 48.02N 110.23W
05/28/2014 M2.00 INCH CHOUTEAU MT TRAINED SPOTTER
REPORTED 2 INCH HAIL
&&
GUSTAFSONSpecial weather statement, Jun 3, 1:27 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 127 PM MDT TUE JUN 3 2014 MTZ050-051-032015- FERGUS MT-JUDITH BASIN MT- 127 PM MDT TUE JUN 3 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JUDITH BASIN AND SOUTHWESTERN FERGUS COUNTIES UNTIL 215 PM MDT... AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF HOBSON...OR 20 MILES SOUTHEAST OF STANFORD...MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HOBSON AND BUFFALO. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4708 10977 4683 10965 4678 11000 4698 11009 TIME...MOT...LOC 1927Z 250DEG 10KT 4693 10992 WARANAUSKAS
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 6:34 PM MDT | Special Weather Statement | TFX | Blaine | 41 min |
| Jun 3, 1:27 PM MDT | Special Weather Statement | TFX | Judith Basin | 48 min |
| Jun 3, 1:47 PM MDT | Special Weather Statement | TFX | Blaine | 43 min |
| Jun 3, 2:07 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 38 min |
| Jun 3, 2:26 PM MDT | Special Weather Statement | TFX | Blaine | 34 min |
| Jun 3, 2:29 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 46 min |
| Jun 3, 3:01 PM MDT | Special Weather Statement | TFX | Fergus | 29 min |
| Jun 3, 3:05 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 40 min |
| Jun 3, 3:06 PM MDT | Special Weather Statement | TFX | Fergus | 39 min |
| Jun 3, 3:43 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 47 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.